Hail, Clermont
- When
- April 8, 8:59 PM EST to 9:02 PM EST
- Where
- Clermont County, 0.54 mi W of Laurel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -84.190
Thunderstorms developed ahead of an advancing cold front which moved east across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of an advancing cold front which moved east across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 8, 6:55 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 755 PM EDT Wed Apr 8 2020 .SYNOPSIS... A cold front will cross the region tonight and bring one more round of showers and thunderstorms. A few showers will follow Thursday and Thursday evening, with temperatures about 20 degrees cooler from today's highs expected on Thursday and Friday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Tornado Watch #91 is now in effect for a portion of the NWS Wilmington OH forecast area. Current surface analysis indicates a cold front extends from near Chicago to the southwest, with a wave of low pressure along the front in central Illinois, soon to move east into western Indiana. There is also a well-defined 850mb wave riding basically along with the front, and favorable divergence aloft ahead of a very well defined 500mb jet streak. Large scale ascent ahead of these features has led to lots of convection developing within the warm sector -- discrete cells in and near southern Illinois, and clusters of cells (with a few isolated supercells) closer to the cold front further north. Over the next few hours, as these storms make their way into the ILN CWA, these storms are expected to continue to grow upscale into a linear feature (perhaps a bowing MCS) with some potential for continued discrete development ahead of it. The model signal has been very consistent with regards to MCS/bow/QLCS type storm morphology affecting the southwestern quadrant of the ILN CWA in the 02Z-03Z time frame, then spreading ESE from there in the 04Z-06Z time frame. This forecast still appears to be on track. The biggest question mark with regards to the severe threat tonight is with low-level moisture. Dewpoints mixed out impressively today, with T/Td depressions of over 30F being observed all across the ILN forecast area. Looking at model theta-e projections, it is clear that there will be an impressive but short-lived surge of moisture coming into the area, but only in the 2-3 hours immediately before the storms arrive. With light and variable winds observed in the Cincinnati area at 7PM, it is expected that this switch to SSW flow is about to begin. If the boundary layer is not able to appreciably moisten, surface-based instability may be somewhat limited by inhibition. This would end up supporting an outflow-dominant storm mode and in that case, the dry air could actually end up exacerbating the threat for strong wind. What will keep these storms strong, regardless of the above, is the combination of strong forcing, strong deep-layer shear, and steep mid-level lapse rates. Though the questions about boundary layer stability may also inhibit tornado potential, the 0-1km shear (which does include some turning very low to the ground) is at least a little bit concerning, along with the presence of the surface wave and a pseudo-warm frontal boundary that the storms might be running along. Ultimately, the main issue tonight is expected to be a wind damage threat, with at least some potential for swaths of significant wind damage. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Temperatures will be hard pressed to recover more than a handful of degrees on Thursday given the cold advection and northwest winds 15-20 mph gusting to 30 mph. This will make it feel a good 10-15 degrees colder than ambient temperatures. After our past few days of high temps in the 70s, it will definitely feel blustery. Highs will range from the upper 40s to lower 50s, maxing out around noon or the early afternoon. Cold air may also present enough overturning in the daytime for some scattered showers. During the evening, an area of showers is expected to cross nnw to sse as an energetic upper trough oriented w-e crosses in the early evening. The upper dynamics will help to push a secondary surface pressure trough/wind shift southward ahead of it. Low temperatures will be fairly uniform with a good wnw wind overnight, ranging from 33-35 for most of the area. This could present an issue with a freeze warning becoming necessary, but there is not any real threat of frost given the wind speed. Given expected convective weather tonight, will not include mention of this potential freeze until after this threat is over. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Surface high pressure will build east across the Tennessee Valley to the Carolina Coast Friday into Saturday. This will keep us mainly dry and cool through the end of the week. Temperatures on Friday will be 10 to 15 degrees below normal with highs in the mid 40s to lower 50s. Friday night will also be cool with lows in the lower 30s and areas of frost likely. Mid level short wave energy will eject out of the southern Plains Saturday night into Sunday helping to carve out a broad upper level trough over much of the CONUS through mid week. An associated strengthening surface low will lift northeast across the Ohio Valley/Great Lakes region Sunday night into Monday. Models continue to struggle with the timing/placement/strength of the surface low but both the GEFS and ECMWF means keep the surface low just off to our west as it tracks up toward the Great Lakes. This will lead to an increasing chance of showers Sunday into Sunday night and will allow for some categorical pops to overspread the region. Degree of destabilization is somewhat in doubt ahead of the low, but given the possible strength of the low, will at least allow for a slight chance of thunder. Ahead of the low, temperatures will moderate through the weekend. Highs on Saturday will be in 50s, with highs on Sunday in the upper 50s to lower 60s. There are a lot of model differences late in the period. Will hang on to some lower end pops given the upper level trough and potential for weak disturbances working through. This will also result in well below normal temperatures through mid week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Two main concerns for the TAFs in the next 24 hours. First is the potential for thunderstorms tonight. Storms are expected to move across the TAF sites between 02Z and 06Z. There is high confidence in thunderstorms with IFR conditions occurring at KCVG/KLUK/KILN, and moderate confidence at KDAY/KCMH/KLCK. In addition, the storms at KCVG/KLUK/KILN may produce strong to severe winds. Gusts have been included in tempo groups at these airports, and these gusts may need to be increased in future forecasts. Some MVFR ceilings and continuing showers are expected behind the storms, and after a few hours, a front will move through the area. This front will switch winds to the northwest, and these winds will then gradually increase through the rest of the overnight and into tomorrow. This is the second item of concern for the TAFs. VFR conditions are expected tomorrow, but as wind gusts continue to increase, they will get to around 30 knots. There is some chance of winds exceeding 35 knots, and thus these wind gusts tomorrow morning/afternoon may need to be increased in future TAFs as well. Some clouds and a chance of showers will move back into the airports late tomorrow afternoon / tomorrow evening, but VFR conditions are expected. OUTLOOK...MVFR conditions and thunderstorms are possible Sunday and Sunday night. Gusty winds are possible on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Hatzos SHORT TERM...Franks LONG TERM...JGL AVIATION...Hatzos
Hazardous Weather Outlook National Weather Service Wilmington OH 414 PM EDT Wed Apr 8 2020 INZ066-073>075-080-KYZ089>100-OHZ077>079-091200- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Hamilton-Clermont-Brown- 414 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Thunderstorms will move southeast across the region later this evening into the early morning hours. Damaging winds, large hail, heavy rainfall, and isolated tornadoes will be possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost will be possible Friday night into Saturday morning as temperatures drop into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, while following all local, state and CDC guidelines. INZ050-058-059-OHZ042-051>054-060>064-070>074-080>082-088-091200- Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-Preble- Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross- Hocking-Highland-Adams-Pike-Scioto- 414 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will move southeast across the region later this evening into the early morning hours. Damaging winds, large hail, heavy rainfall and an isolated tornado will be possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost will be possible Friday night into Saturday morning as temperatures drop into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines. OHZ026-034-035-043>046-055-056-065-091200- Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Franklin OH- Licking-Fairfield- 414 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will be possible later this evening into the early morning hours. Damaging winds and large hail are the main threat, but a tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost will be possible Friday night into Saturday morning as temperatures drop into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service Wilmington OH
920 PM EDT Wed Apr 8 2020
OHZ034-035-042-043-051-060-090200-
Auglaize OH-Darke OH-Shelby OH-Preble OH-Mercer OH-Miami OH-
920 PM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...DARKE...
AUGLAIZE...MERCER AND NORTHWESTERN MIAMI COUNTIES UNTIL 1000 PM
EDT...
At 919 PM EDT, radar indicated strong thunderstorms along a line
extending from 9 miles east of Geneva to 10 miles southeast of
Muncie, moving east at 60 mph. These storms have had a history of
producing strong wind gusts around 50 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Sidney, Piqua, Greenville, Celina, Wapakoneta, St. Marys, Coldwater,
New Bremen, Minster, Versailles, Covington, St. Henry, Arcanum,
Newport, Cridersville, Bradford, Union City, Anna, Fort Loramie and
Jackson Center.
This includes I-75 in Ohio between mile markers 84 and 117.
Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4065 8388 4064 8388 4053 8396 4053 8399
4049 8399 3992 8440 3991 8481 4063 8480
TIME...MOT...LOC 0119Z 264DEG 57KT 4060 8479 4007 8528
McGinnisPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
948 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL CONNERSVILLE 39.66N 85.14W
04/08/2020 M0.50 INCH FAYETTE IN EMERGENCY MNGR
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
949 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG 1 N CONNERSVILLE 39.67N 85.14W
04/08/2020 FAYETTE IN AMATEUR RADIO
TWO LARGE TREES DOWN ON WESTERN AVENUE. ROADS ARE
CURRENTLY BLOCKED.
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST KHLB BATESVILLE APT 39.34N 85.26W
04/08/2020 M46 MPH FRANKLIN IN AWOS
&&
JEGSpecial Weather Statement
National Weather Service Wilmington OH
956 PM EDT Wed Apr 8 2020
OHZ042>044-051>053-090245-
Champaign OH-Darke OH-Logan OH-Shelby OH-Clark OH-Miami OH-
956 PM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...WESTERN
CHAMPAIGN...CENTRAL LOGAN...SOUTHEASTERN DARKE...NORTHWESTERN CLARK
AND MIAMI COUNTIES UNTIL 1045 PM EDT...
At 956 PM EDT, radar indicated strong thunderstorms along a line
extending from near Botkins to near New Madison, moving east at 50
mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Troy, Sidney, Piqua, Bellefontaine, Greenville, Tipp City, New
Carlisle, West Milton, Versailles, Covington, Arcanum, St. Paris,
Newport, Bradford, West Liberty, Anna, Fort Loramie, Jackson Center,
Russells Point and De Graff.
This includes I-75 in Ohio between mile markers 66 and 105.
Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4047 8355 3992 8406 3992 8477 4038 8435
4038 8434 4040 8434 4048 8426
TIME...MOT...LOC 0156Z 272DEG 42KT 4044 8422 3993 8464
McGinnisThe Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
52 thunderstorm wind, 36 hail, 8 tornado. Local standard time, as filed.
A tree fell onto power lines on Millcreek Road.
Trees and powerlines were knocked down onto U.S. 50 at Lawrenceburg Road, along with other debris.
A tree was knocked down near Northgate Mall.
The tornado first touched down in Colerain Township near Colerain Ave, where trees were reported knocked down along with minor damage to the YMCA Play Time Early Learning Center. The tornado continued east along or just north of Compton Road, uprooting trees. Further to the east, the tornado continued to produce tree damage and minor structural damage on Ranchill Drive, before moving into the center of Mt. Healthy. Numerous downed trees, leaning or broken transmission poles, and damage to several buildings marked the path of the tornado through Mt. Healthy following Compton Road. Tree and transmission pole damage continued east out of Mt. Healthy into Springfield Township. The tornado may have briefly become less organized before causing additional light structural damage and extensive tree damage from Winton Road through Hill Top Acres. Damage decreased quickly toward Ridgeview Drive, with the last sign of tornadic damage on Compton Road. The large number of snapped and uprooted trees with little to no leaves, snapped or leaning transmission poles, and minor structure damage led to a rating of EF-0 on the Enhanced Fujita Scale with winds around 85 MPH.
Numerous shingles were removed from a roof.
Multiple trees were knocked down onto a house.
Several trees were knocked down and a storefront window was broken along Hamiliton Ave. in Mount Healthy.
A large tree was knocked down along Shamrock Ave. in North College Hill.
Numerous trees were knocked down. Pea-sized hail was also reported.
A tree was knocked down along Vine Street.
Several large trees were knocked down on Alberly Lane.
Two large trees were knocked down. One of them fell onto a house.
A large tree was uprooted in Silverton.
A large tree was knocked down.
A large tree was knocked down.
Many trees were reported knocked down.
A large tree was knocked down.
Numerous large branches were knocked down at the intersection of Laurel Ave. and Hickory Street.
The tornado first touched down along Keller Road, and continued southeast to the 8000 block of Blome Road, where trees were reported down. Numerous trees were also knocked down at the intersection of Drake Road and Camargo Road. As the tornado moved southeast, it briefly lifted, before producing additional damage along properties on Given Road. Damage to trees and barns was observed, in addition to downed power poles on Given Road, just north of the intersection with Shawnee Run Road. Additional tree damage was noted on Alberly Road. The tornado is believed to have dissipated along Park Road, where a few trees were downed. Based on the damage, the tornado which impacted eastern Hamilton County in the Indian Hill area produced winds of around 85 mph.
Siding was removed from a house.
Multiple trees were knocked down.
Numerous trees were knocked down on Day Drive.
The Pleasant Hill Baptist Church received significant damage to its roof.
Straight line winds of 80 to 90 mph were confirmed in Day Heights.
Numerous trees were snapped or knocked down, one onto a house.
Numerous trees were broken or uprooted, including one on a vehicle and another on a barn. A house received damage to its shingles and fencing was also blown down. In addition, a neighborhood church had significant roof damage.
Numerous trees and powerlines were knocked down, with debris blown onto OH-131 between Dry Run Road and Betty Road.
A large tree was knocked down in Stonelick Township.
Numerous trees were snapped on Buckingham Lane.
Siding was ripped off a home and a flagpole was knocked down. Also, numerous trees were knocked down on Caribou Run Lane.
Multiple trees were knocked down onto Wild Rose Lane in Stonelick Township.
The Emergency Manager had multiple reports of trees down.
Numerous homes were damaged around Lake Lorelei.
A large tree was blocking the road.
A large tree was knocked down on Lorelei Drive.
The tornado caused tree and structural damage near Newtonsville, with wind speeds of about 70 MPH. A large barn was flattened in the 3100 block of Park Road, near the intersection of OH-131 and OH-133. Also, a wooden plank was driven into the side of a structure. The tornado moved into Brown County at 21:56 EST, ending near Lake Lorelei at 22:00 EST.
Trees and powerlines were knocked down on U.S. 50 at Bucktown Road.
The tornado caused tree damage on Garrison Spurling Road and roof damage to homes on Edenton Pleasant Plain Road.
The Emergency Manager had multiple reports of trees down.
The roof of a barn was blown off and multiple trees were knocked down.
Ohio Route 222 was closed in both directions between Bethel-Hygiene Road and Saltair-Maple Road due to debris.
The tornado caused tree damage along its path, with some structural damage noted to a property on State Route 131.
The tornado originally touched down in Clermont County at 21:50 EST and caused damage near Newtonsville. At 21:56 EST, the tornado moved into Brown County and later produced tree and structural damage near Lake Lorelei, with wind speeds of about 80 MPH.
Several large pine trees were uprotted and other trees were knocked down at a property on O'Reilly Road. Also, there was roof damage to a barn and some fencing was blown away.
The Emergency Manager received multiple reports of trees down.
Sheet metal was removed from a structure in Blanchester.
The tornado touched down in far southwestern Clinton County just west of SR-123. It moved east southeast across SR-123 into Brown County at 22:02 EST, before lifting just across the Brown County border.
The tornado originally touched down in far southwestern Clinton County just west of SR-123 at 22:01 EST. It moved east southeast across SR-123 into Brown County at 23:02, lifting just after the county line. As it moved across OH-123 numerous trees were knocked down and pole barns were damaged.
Trees and powerlines were knocked down in the Hamersville area.
There were multiple reports of damage, which included: several large trees knocked down; a porch roof lifted with significant soffit damage; two windows were blown in; and some siding was blown off while some if the siding was damaged by hail.
Fencing from an unknown source was thrown onto the property of a veterinary clinic.
Trees were knocked down along Anderson Road.
There were multiple reports of damage, which included several trees down and the partial removal of a roof from an old residence on East Anderson Road.
Trees were knocked down along Mad River Road.
Several reports of damage were reported throughout the Aberdeen area, including numerous trees uprooted and damage to roofs.
One tree was knocked down near Crosen Road.
Trees were knocked down along Ohio Route 73 near Welcome Road.
Trees were knocked down near Runk Lane.
Trees were knocked down along Ohio Route 73 near Diven Road.
A barn roof was blown off and multiple trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876466, 876467, 876468, 876470, 876471, 876481, 876482, 876483, 876484, 876485, 876486, 876487, 876488, 876489, 876491, 876492, 876493, 876494, 876518, 876519, 876495, 876910, 876520, 876521, 876496, 876497, 876498, 876499, 876500, 876522, 876523, 876524, 876501, 880854, 876502, 876503, 876505, 876507, 876525, 876551, and more.